Georgia, 2021Tornadoes and Damaging Wind in Georgia, December 30, 2021
December 30, 2021 · NWS JAX · 3 events in 2 counties and zones
A broken prefrontal squall line shifted southward into the Ocmulgee and Altamaha River basins during the afternoon and early evening hours. Warm, moist southwesterly flow ahead of the line increased low-level moisture and destabilized the area with afternoon surface-based CAPE around 1000 J/kg and dew points near 70 degrees.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken prefrontal squall line shifted southward into the Ocmulgee and Altamaha River basins during the afternoon and early evening hours. Warm, moist southwesterly flow ahead of the line increased low-level moisture and destabilized the area with afternoon surface-based CAPE around 1000 J/kg and dew points near 70 degrees. The cold front and upper trough approached from the northwest increasing 0-6 km shear to around 40-50 knots with an area of 0-3 km SRH near 200 m2/s2 west-northwest of Waycross, GA. These convective ingredients allowed for a few strong to severe thunderstorms to develop and produce damaging winds and a brief tornado. A severe thunderstorm moving through southern Jeff Davis county produced an EF1 intensity tornado that formed south of Denton, GA. The tornado tracked east-northeastward around 25 mph through Jeff Davis county before dissipating as soon as the severe thunderstorm moved into Appling county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Dec 30, 3:11 PM EST, 1 hour 1 minute earlier.
Area forecast discussion, Dec 30, 3:11 PM EST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Jacksonville FL
311 PM EST Thu Dec 30 2021
.Near Term.../through Friday/...
This region will be between high pressure to the south southeast and
a trough to the northwest this period. Waves of energy will move
northeast along the trough to the northwest, creating convective
activity. Some of this activity will sink into interior forecast
area. A few strong storms will be possible far inland this afternoon
and evening. Precipitation chances will accompany a weak wave Friday
for inland SE GA.
Fog and stratus will advect northeast from the gulf tonight on a
warm and moist southwest flow. This area will move across much of
NE FL during the overnight. The potential for dense fog will be
greatest along and south of line from Gainesville to St Augustine.
Temperatures will remain well above normal this period, with
readings around record levels.
&&
.Short Term.../Friday night through Monday night/...
The trough will push further to the northwest Friday night into
Saturday, as the high to the south builds more across the region
from the southeast. A warm and moist southwest flow will once again
lead to fog advecting northeast across region through the night
Friday night, with dense fog possible. A dry day is expected for
Saturday.
Models are trending toward a slower arrival to frontal system over
the weekend. At this point, expect the frontal boundary to move into
SE GA late in the afternoon Sunday, then push east across the rest
of forecast area through Sunday evening.
A few points with latest guidance. Models are hinting toward a
broken line in the convection, as the inflow across the relatively
drier air over the FL peninsula cuts into middle of line. So, could
see a stronger organized swath move across SE GA, with another
stronger organized swath moving south across areas mainly west of
I75. With more isolated to scattered to activity in the middle. With
the slower passage of the front, eastern areas will have a chance to
heat up, and further destabilize, leading to greater potential for
strong convection. So, in general, still looks like a good potential
for strong to severe storms across forecast area Sunday into Sunday
evening despite potential for broken line.
High pressure will build to the west northwest Sunday night, and to
the north northwest Monday.
Temperatures will be well above normal through Sunday, with readings
near record levels each period. Temperatures will be notably
cooler Sunday night, but with slower frontal passage, not as cool
as previously forecast.
Despite sunshine, Monday will be an unseasonably cool day due to
cold advection, with highs about 25 degrees cooler than Sunday.
&&
.Long Term.../Tuesday through Thursday/...
High pressure will build to the north northeast Tuesday into
Wednesday, as an inverted trough develops over the coastal waters.
While dry weather is expected Tuesday into Wednesday, a few coastal
showers can not be ruled out.
High pressure will build more toward the east northeast on Thursday.
An upper trough will move east into region Thursday, which will help
to destabilize the area leading to chances for showers.
Temperatures will moderate through this period, from readings near
to a little below on Tuesday, to above for Wednesday into Thursday.
&&
.Marine...
The region will be between high pressure to the south southeast and
a trough to the northwest through Saturday night. A cold front will
move southeast across region Sunday into Sunday night, with a line
of strong to severe thunderstorms possible. High pressure will build
to the northwest Monday, then to the north Tuesday, and northeast
Wednesday.
Rip Currents: SE GA: Low through Friday
NE FL: Low through Friday
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 67 81 65 82 65 / 30 20 0 0 20
SSI 66 76 62 77 64 / 20 10 0 0 10
JAX 63 82 62 82 65 / 20 10 0 0 10
SGJ 65 79 61 81 64 / 10 0 0 0 0
GNV 63 80 62 82 65 / 20 10 0 0 10
OCF 63 80 61 83 64 / 10 0 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&In the hours before
Special weather statement, Dec 30, 3:34 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
334 PM EST Thu Dec 30 2021
GAZ132-133-302130-
Coffee GA-Jeff Davis GA-
334 PM EST Thu Dec 30 2021
...A strong thunderstorm will impact portions of northern Coffee and
Jeff Davis Counties through 430 PM EST...
At 333 PM EST, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Jacksonville, or 10 miles north
of Ambrose, moving east at 35 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Hazlehurst, Broxton, Ambrose, Pridgen, West Green, Snipesville and
Denton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3197 8243 3184 8243 3184 8252 3175 8252
3175 8255 3172 8252 3167 8258 3167 8262
3162 8265 3157 8306 3161 8306 3166 8300
3179 8299 3178 8287 3192 8268 3193 8259
3196 8256 3195 8248 3196 8250
TIME...MOT...LOC 2033Z 255DEG 32KT 3174 8303
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HESSThunderstorm Wind, Jeff Davis
- When
- December 30, 4:12 PM EST
- Where
- Jeff Davis County, 0.62 mi SW of Roper
- Measured
- 83 kt (96 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.813, -82.657
Multiple reports of damage near the intersection of Preston Long road, Elizabeth Church road and US 221 N Highway. Multiple large hardwood trees were uprooted. A roof deck was uplifted from a house and lost a significant amount of roof covering material. The fast food restaurant next to the house also lost roof covering but around less than 20 percent. Another house across US 221 N HWY had broken glass in its windows and doors. Also, a manufactured home had damage to its skirting. It was also reported that a home owner’s chicken pen and trampoline were blown away from his yard during the severe thunderstorm and weren’t recovered.
Tornado, Jeff Davis
- When
- December 30, 4:32 PM EST to 4:54 PM EST
- Where
- Jeff Davis County, 2.72 mi SW of Denton to 7.62 mi E of Brooker
- Rating
- EF1
- Path length
- 11.1 mi
- Path width
- 300 yd
- Continued into
- Appling, Ga (JAX)
- Reported by
- Emergency Manager
- Coordinates
- 31.690, -82.730
Just after 430 pm, a severe thunderstorm spawned a weak tornado that touched down just west of US 221 at Wooten farm road snapping softwood trees as it continued east northeast at 25 mph along Denton Still road crossing US 221 into Archie Miller road where the tornado damaged the garage doors of a farm outbuilding and removed shingles from the roofs of a few homes. The tornado stayed on the ground as it traveled east northeast strengthening to EF1 intensity. It then caused significant roof loss to a farmhouse and other homes and blew off the metal roof of a storage building just south of Yankee road about a half mile west of Bell Telephone road. Multiple trees and powerlines were down also along Bell Telephone road. The tornado moved east to northeast through Baucom and Brantley roads snapping and uprooting more large trees and toppling power lines before dissipating down to EF0 intensity as it tracked over Alma highway and then lifted and completely dissipated as the severe thunderstorm moved into Appling county before 500 PM.
Tornado, Appling
- When
- December 30, 4:54 PM EST to 4:55 PM EST
- Where
- Appling County, 6.84 mi SSW of Graham to 6.42 mi SSW of Graham
- Rating
- EF0
- Path length
- 0.61 mi
- Path width
- 300 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.741, -82.551
A tornado began to decrease down to an EF0 as it tracked over the Jeff Davis and Appling county border. The last tornado damage found was along Alma Highway where a couple of softwood trees were snapped and branches broken ranging from 1 to 3 inches in diameter. This is the end of the tornado track.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Colorado, December 30, 20212 deaths · 12 injured · $2.0 billion · 94 kt wind · 4 events
- Tornadoes and Damaging Winds in Georgia, December 30, 2021$200,000 · EF1 · 4 events
- Winter Storm and Winter Weather in Colorado, December 30 to 31, 202113 events
- Winter Storm and Heavy Snow in Washington, December 30, 20211 injured · 3 events
- Flash Flood and Heavy Rain in Hawaii, December 30 to 31, 20219 events
- Heavy Snow in Oregon, December 30 to 31, 20216 events
- Hail in South Carolina, December 30, 20211 in hail · 6 events
- Dense Fog in California, December 30 to 31, 20215 events
- Drought in Texas, December 30 to 31, 20214 events
- Winter Storm and Heavy Snow in Utah, December 30 to 31, 20214 events
- Drought in Louisiana, December 30 to 31, 20213 events
- High Wind in Colorado, December 30, 202163 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 994806, 994814, 1003840.